Ohio, 2017

Hail and Damaging Winds in Ohio, June 13, 2017

June 13, 2017 · NWS CLE · 14 events in 10 counties and zones

A nearly stationary front was draped across northern Ohio during the afternoon and evening of June 13th. A broken line of showers and thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A nearly stationary front was draped across northern Ohio during the afternoon and evening of June 13th. A broken line of showers and thunderstorms developed along this front. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 13, 12:20 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 13, 12:20 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
120 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A weak cold front will drop south into the area today and stall for
Wednesday then slowly lift back north of the area Thursday into
Friday. A cold front will push east through the region Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes from previous update. Scattered convection has
developed across the area, and adjusted pops to the latest radar
and hi-res trends. Switched to coverage wording for the forecast
through the evening, back to slight chance after Midnight. Temps
have shot up rapidly this afternoon, even behind the outflow
boundary with winds off of the lake, so adjusted the temperature
trends a bit. Still expecting a rapid diminishment of convection
after the 02-04Z timeframe, and will look to refine pops a bit
more before the next forecast update.

Previous discussion...
Fairly significant changes to the forecast today and tonight as
new data coming in shows frontal boundary pushing well through
the area this afternoon/evening and likely settling south of the
area tomorrow morning. This has resulted in a lowering of pops
overnight, cutting to slight chance south and southwest, with
sub-mentionable pops north and northeast. Growing more and more
confident in this scenario, as latest satellite and obs trends
show a boundary already pushing onshore across far NE OH and NW
PA. This is likely an outflow from the remnant central Great
Lakes MCS that moved through overnight vs. the actual synoptic
front. Much of today's forecast still remains on track, with the
front progged to move south of the lake between 18Z and 21Z,
but then pushing through the area entirely by the 02-03Z
timeframe. Marginal risk still looks warranted with 2500-3500
j/kg SBCAPE building south of the front, however little/no deep
layer shear, nearly saturated environment up through 700mb, very
dry air above 700mb has the makings of a less-organized pulse-
type storm environment with downburst wind potential the primary
threat. Some minor adjustments to high temps today, especially
across far NE OH and NW PA where winds have already flipped more
NW/N off of the lake and forecast highs have been lowered.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
The front will be stalled over the cwa Wed then lift nne back out of
the cwa Thu and Thu night which should leave only small chc pops for
mainly the east on Fri. Overall, there is not a big flood threat but
with a prolonged threat for tsra, if some spots see repeated heavy
rains then some localized flood related issues could develop. The
severe threat should stay limited.

Temps should run near or slightly above normal Wed and Thu then
trend a few degrees warmer for Fri as the warm front lifts off to
the ne.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
The first half of the long term forecast looks fairly active with
the extended guidance showing an upper trough over the Great Lakes
that will support an area of low pressure and its associated cold
front at the surface. Given a favorable setup for convection with
good upper level support, have raised pops to high chance pops for
much of Saturday and Sunday until the cold front passes early Monday
morning. Temperatures through this time period will be close to
normal as the area will be in the warm sector of the cold front
through the weekend.

The first couple days of the next work week certainly will be a
change of pace from the past two weeks or so. Cold air behind the
cold front will move in with support from northwest flow aloft. A
broad area of high pressure is progged to develop, keeping things
rather dry for Monday and much of Tuesday. So while, these couples
days will be dry, temperatures will take a tumble into the low to
mid 70s, or a couple degrees below normal.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A cold front will sink south into the region this afternoon.
Unstable conditions south of the front will lead to rapid
cumulus development through the afternoon hours, with scattered
TSRA possible. Coverage should be fairly widespread, but only
mention TSRA in a TEMPO at KMFD and KCAK this afternoon, with
VCTS mention at KFDY, KTOL and KYNG. TSRA activity should
diminish rapidly after 00Z, with some localized MVFR BR
developing overnight, especially where thunderstorms persist
this afternoon. Winds will veer from southwesterly south of the
front to northerly north of the front, becoming generally calm
after Midnight.

OUTLOOK...Non-VFR possible in thunderstorms through Thursday
night.

&&

.MARINE...
The lake will start rather benign today as southerly flow continues
over the basin. However, a weak cold front will shift south
throughout the day today and winds will flip around from the south
to the north and eventually to the northeast for Wednesday, once the
front stalls south of the lake. Winds will pick up while northeast
on Wednesday and for now look to be below SCA conditions, although
waves may be close in the 2 to 4 feet range. The front will then
move back north on Thursday as a warm front and winds will shift
back around to the south for Thursday and should remain in a south
to southwest flow through much of the weekend. These southerly winds
should be much of the same that we have seen from the past couple
days with 5-15 knots over the lake for much of the end of the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Adams
NEAR TERM...Greenawalt
SHORT TERM...Adams
LONG TERM...Sefcovic
AVIATION...Greenawalt
MARINE...Sefcovic
Hazardous weather outlook, Jun 13, 3:28 AM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
428 AM EDT Tue Jun 13 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
428 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms for most of the
area today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-140830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
428 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 11:42 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1242 PM EDT TUE JUN 13 2017

OHZ020-030-031-131730-
Medina-Ashland-Wayne-
1242 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEDINA...NORTHERN
ASHLAND AND NORTHERN WAYNE COUNTIES...

At 1241 PM EDT, a strong thunderstorm was located near West Salem,
or 14 miles west of Medina, moving east at 20 mph. Additional
thunderstorms are expected to develop in this area.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Medina, Wooster, Ashland, Wadsworth, Orrville, Rittman, Doylestown,
Lodi, Creston, Dalton, West Salem, Chippewa Lake, Savannah, Polk,
Sullivan, Seville, Smithville, Westfield Center, Marshallville and
Gloria Glens Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 8241 4094 8242 4107 8237 4106 8218
      4109 8210 4111 8197 4112 8169 4099 8169
      4098 8167 4080 8167
TIME...MOT...LOC 1641Z 273DEG 18KT 4106 8213

Clark
Special weather statement, Jun 13, 1:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
227 PM EDT TUE JUN 13 2017

OHZ032-131900-
Stark-
227 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STARK COUNTY...

At 227 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Minerva to near Massillon. Movement
was east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Minerva,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, East Canton,
Beach City, Bolivar, Meyers Lake, Hills And Dales, Robertsville,
Maximo, Perry Heights and North Lawrence.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4086 8165 4090 8109 4073 8109 4072 8123
      4065 8124 4065 8144 4066 8144 4065 8147
      4064 8164
TIME...MOT...LOC 1827Z 281DEG 12KT 4080 8112 4078 8161

Greenawalt
Special weather statement, Jun 13, 1:34 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT TUE JUN 13 2017

OHZ029-030-037-038-047-131930-
Holmes-Richland-Ashland-Morrow-Knox-
234 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
SOUTHEASTERN ASHLAND...MORROW...HOLMES AND KNOX COUNTIES...

At 233 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Holmesville to near Galion. Movement
was southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mount Vernon, Mount Gilead, Millersburg, Galion, Berlin, Lexington,
Walnut Creek, Loudonville, Fredericktown, Gambier, Utica, Bellville,
Centerburg, Danville, Killbuck, Holmesville, Glenmont, Chesterville
and Nashville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4024 8248 4027 8248 4027 8273 4064 8290
      4065 8286 4071 8286 4072 8283 4070 8213
      4067 8213 4067 8165 4064 8165 4063 8167
      4045 8167 4045 8218 4024 8220
TIME...MOT...LOC 1833Z 303DEG 13KT 4063 8184 4065 8284

Greenawalt

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 13, 1:55 PM EST
Where
Richland County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.670, -82.580

Thunderstorm winds caused damage in Lexington and surrounding Troy Township. Several trees large trees and utility poles were downed. Scattered power outages were reported in the area.

Hail, Stark

When
June 13, 1:56 PM EST
Where
Stark County, 1 mi E of Canton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.800, -81.361

Half dollar sized hail was observed.

Hail, Stark

When
June 13, 2:00 PM EST
Where
Stark County, Waynesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -81.250

Penny sized hail was observed.

Hail, Stark

When
June 13, 2:18 PM EST
Where
Stark County, 1 mi NE of Louisville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.840, -81.237

Trained spotters reported hail the size of walnuts.

Thunderstorm Wind, Knox

When
June 13, 2:30 PM EST to 2:40 PM EST
Where
Knox County, 0.77 mi W of Howard to 0.66 mi ESE of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.398, -82.345

Thunderstorm winds downed several tress in the Apple Valley and Danville areas. Trees were reported down along Apple Valley Road, Danville-Amity Road and Jonathon Drive.

Thunderstorm Wind, Wyandot

When
June 13, 2:45 PM EST
Where
Wyandot County, 2.58 mi NNE of Mononcue
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.864, -83.251

Thunderstorm winds downed trees just northeast of Upper Sandusky in and near Indian Mill Park.

Thunderstorm Wind, Morrow

When
June 13, 3:30 PM EST
Where
Morrow County, 0.46 mi W of Cardington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.499, -82.909

Thunderstorm winds downed some trees and power lines in the Cardington area.

Thunderstorm Wind, Crawford

When
June 13, 3:32 PM EST to 3:34 PM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.730, -82.780

Thunderstorm winds downed a couple of large tree limbs. The limbs took out some power lines resulting in some power outages.

Thunderstorm Wind, Seneca

When
June 13, 3:35 PM EST
Where
Seneca County, 0.47 mi NW of Lowell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.205, -83.056

Thunderstorm winds downed some trees.

Thunderstorm Wind, Richland

When
June 13, 3:45 PM EST
Where
Richland County, 1.24 mi ENE of Lucas
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.708, -82.399

Thunderstorm winds toppled a large tree along State Route 39 near Lucas. The tree landed on an old barn causing extensive damage.

Hail, Morrow

When
June 13, 3:50 PM EST
Where
Morrow County, 2.69 mi WSW of West Pt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.610, -82.824

Penny sized hail was observed.

Hail, Huron

When
June 13, 3:50 PM EST
Where
Huron County, Willard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.050, -82.730

Nickel sized hail was observed.

Thunderstorm Wind, Hancock

When
June 13, 5:05 PM EST
Where
Hancock County, Benton Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.000, -83.800

Thunderstorm winds snapped a couple utility poles and some trees resulting in a few power outages.

Hail, Wood

When
June 13, 6:30 PM EST
Where
Wood County, 5 mi SE of Pemberville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.349, -83.402

Quarter sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707304, 707318, 707320, 707301, 707303, 707305, 707307, 707315, 707306, 707314, 707312, 707313, 707317, 707302.